Pennsylvania, 2020

Hail and Damaging Winds in Pennsylvania, June 28, 2020

June 28, 2020 · NWS BGM · 10 events in 3 counties and zones

An upper level area of low pressure over New England sparked scattered thunderstorms across Northeast Pennsylvania during the afternoon of the 28th. Some of these storms became severe and produced large hail and mainly tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level area of low pressure over New England sparked scattered thunderstorms across Northeast Pennsylvania during the afternoon of the 28th. Some of these storms became severe and produced large hail and mainly tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 28, 8:45 AM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 28, 8:45 AM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
945 AM EDT Sun Jun 28 2020

.SYNOPSIS...
A upper level area of low pressure will stall over New England
for the next few days bringing the chance for mainly afternoon
and evening thunderstorms through at least mid week.

&&

.NEAR TERM /THROUGH MONDAY/...
930 AM Update...

With this update, upped pops slightly over our southwestern
zones into the late morning with current SPC analyses showing a
fair amount of mixed-layer CAPE as well as a weak lower-level
shortwave tracking over Lake Erie and into western NY/PA. These
higher-chance precip probabilities will spread across the rest
of our northeast PA and Poconos/Catskills zones into the early
afternoon as there should be some terrain enhancement while
diurnally-driven convection sets off. Otherwise, the rest of the
forecast remains on track.

Previous discussion continues below.

Upper cold pool will help trigger diurnal convection both today
and Monday. Best chance will be over the higher terrain of he
Catskills nearer the upper low. There is a small chance that the
convection could become close to severe but unimpressive shear
and tall skinny cape of around 1000 j/kg or less should limit
risk.

Surface gradient is weak so winds will be light. Lowered heights
and NW flow will keep afternoon highs a bit below normal.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
300 AM Update

A nearly stationary upper level low just to our east over
southern New England will touch off a chance for showers and
thunderstorms during the afternoon and evening hours for both
Tuesday and Wednesday. The best chance will be over our central
& eastern zones given the proximity to this feature as well as
potential terrain enhancement over the Catskills. However, dry
northwesterly flow should help to keep activity fairly limited
regardless, and our rain chances tapers down each night with the
loss of diurnal heating. Otherwise, temperatures will be more
or less seasonal with highs in the upper 70s to mid 80s and
lows in the upper 50s and lower 60s each night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
300 AM Update

The above mentioned upper level low will be weakened and pushed
southeastward out of the area on Thursday as an upper level
ridge builds to our north and west. Still a slight chance for a
shower or two on Thursday, otherwise mostly sunny and warmer
with highs 85-90 and moderate humidity. Our area will then be on
the northeast periphery of an upper level ridge for Friday,
Saturday and Sunday. A dry upper level trough will swing
through northern New England during this timeframe. For Central
NY and NE PA, this period if looking generally dry (cannot
completely rule out an isolated PM shower)...mostly sunny, warm
and seasonable humidity. Highs will be in the mid-80s to lower
90s Friday, then mid to upper 80s for Saturday & Sunday. Dew
points look to hold in the lower 60s each day, so it should be
comfortable. Overnight lows mainly 55 to 65 each night.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Small cluster of thunderstorms will be east of the TAF sites at
issuance time, otherwise patchy fog this morning will lift
quickly. Mixing will keep VFR conditions to the area. Afternoon
convection is expected but not expected to be of sufficient
coverage over the sites for inclusion in the TAFs.

Surface gradient will allow for northwest at less than 10 kts
during the daylight hours. Light and variable winds are expected
overnight.

Outlook...

Monday through Thursday...Still a chance for some isolated
showers, mainly each afternoon, but mostly VFR conditions
expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM/HLC
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...DGM
Hazardous weather outlook, Jun 28, 2:13 AM EST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
313 AM EDT Sun Jun 28 2020

NYZ046-057-062-PAZ040-044-047-048-072-290715-
Otsego-Delaware-Sullivan-Northern Wayne-Lackawanna-Luzerne-Pike-
Southern Wayne-
313 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms today. An
isolated storm or two may become severe with damaging winds
and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-290715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-
313 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 10:19 AM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1119 AM EDT Sun Jun 28 2020

NYZ024-025-055-281545-
Chemung NY-Tioga NY-Tompkins NY-
1119 AM EDT Sun Jun 28 2020

...STRONG THUNDERSTORM WILL AFFECT...NORTHEASTERN CHEMUNG...WEST
CENTRAL TIOGA AND SOUTHWESTERN TOMPKINS COUNTIES UNTIL 1145 AM EDT...

At 1119 AM EDT, Doppler radar was tracking a strong thunderstorm near
Cayuta, or 9 miles southeast of Odessa, moving east at 20 mph.

Small hail and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Spencer, Van Etten, South Danby, West Danby, North Spencer and
Swartwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4235 7667 4231 7640 4217 7643 4223 7664
      4225 7662 4228 7662 4229 7668
TIME...MOT...LOC 1519Z 281DEG 17KT 4228 7661

JAB
Special weather statement, Jun 28, 11:37 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1237 PM EDT Sun Jun 28 2020

NYZ036-045-046-281730-
Otsego NY-Chenango NY-Madison NY-
1237 PM EDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHERN OTSEGO...
SOUTHEASTERN MADISON AND NORTHEASTERN CHENANGO COUNTIES UNTIL 130 PM
EDT...

At 1237 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jordanville to near Sherburne. Movement
was east at 15 mph.

Small hail and winds in excess of 40 mph will be possible with these
storms.

Locations impacted include...
Hartwick, Cooperstown, Edmeston, Sherburne, Pittsfield, Springfield,
Richfield Springs, Burlington, New Lisbon and New Berlin.

LAT...LON 4280 7467 4254 7517 4267 7560 4287 7521
      4286 7520 4286 7514 4291 7510 4283 7491
      4284 7489 4290 7488 4290 7487 4283 7465
TIME...MOT...LOC 1637Z 283DEG 11KT 4294 7498 4270 7544

DJP
Special weather statement, Jun 28, 11:52 AM EST, 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1252 PM EDT Sun Jun 28 2020

NYZ056-PAZ039-281730-
Broome NY-Susquehanna PA-
1252 PM EDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN BROOME
AND NORTHWESTERN SUSQUEHANNA COUNTIES UNTIL 130 PM EDT...

At 1252 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Apalachin to Little Meadows. Movement was
east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Port
Dickinson, Hallstead, New Milford and Great Bend.

LAT...LON 4191 7614 4200 7615 4200 7610 4218 7612
      4217 7578 4185 7572
TIME...MOT...LOC 1652Z 280DEG 18KT 4211 7617 4199 7613

DJP
Special weather statement, Jun 28, 12:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
123 PM EDT Sun Jun 28 2020

NYZ056-057-062-PAZ039-040-281830-
Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
123 PM EDT Sun Jun 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
BROOME...SOUTHWESTERN DELAWARE...WEST CENTRAL SULLIVAN...NORTHEASTERN
SUSQUEHANNA AND NORTHERN WAYNE COUNTIES UNTIL 230 PM EDT...

At 123 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Windsor to near Thompson. Movement was
east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Callicoon, Sanford, Susquehanna, Deposit, Susquehanna Depot, Hancock,
Fremont, Windsor, Ararat and Lanesboro.

LAT...LON 4218 7527 4172 7493 4184 7557 4217 7583
TIME...MOT...LOC 1723Z 276DEG 15KT 4210 7569 4190 7554

DJP
Special weather statement, Jun 28, 12:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
125 PM EDT Sun Jun 28 2020

PAZ048-281745-
Pike PA-
125 PM EDT Sun Jun 28 2020

...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL PIKE COUNTY UNTIL
145 PM EDT...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm over
Matamoras, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Port Jervis, Matamoras, Milford and Millrift.

LAT...LON 4135 7472 4135 7476 4132 7477 4132 7479
      4131 7480 4142 7479 4143 7474 4143 7473
      4140 7474 4139 7471 4136 7469
TIME...MOT...LOC 1724Z 281DEG 15KT 4136 7471

DJP

The radar

The Binghamton radar (KBGM), 141 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
June 28, 12:30 PM EST
Where
Pike County, 4.32 mi SE of Millrift
Measured
1.25 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.370, -74.700

Large hail damaged a few cars.

Thunderstorm Wind, Lackawanna

When
June 28, 1:31 PM EST
Where
Lackawanna County, 2.14 mi SSE of Carbondale Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.620, -75.570

Strong thunderstorm winds brought down trees near Route 247 and Petrilak Road.

Hail, Wayne

When
June 28, 1:35 PM EST
Where
Wayne County, Pleasant Mt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.730, -75.420

Hail, Lackawanna

When
June 28, 1:40 PM EST
Where
Lackawanna County, Mayfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.530, -75.550

Thunderstorm Wind, Lackawanna

When
June 28, 2:10 PM EST
Where
Lackawanna County, 0.52 mi E of Drinker
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.400, -75.470

Strong thunderstorm winds brought down trees.

Hail, Lackawanna

When
June 28, 2:10 PM EST
Where
Lackawanna County, 0.52 mi E of Drinker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.400, -75.470

Thunderstorm Wind, Lackawanna

When
June 28, 2:17 PM EST
Where
Lackawanna County, 0.69 mi S of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.360, -75.480

Strong thunderstorm winds brought down trees and wires.

Hail, Lackawanna

When
June 28, 2:26 PM EST
Where
Lackawanna County, 0.69 mi N of Moscow
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.340, -75.530

Thunderstorm Wind, Lackawanna

When
June 28, 2:37 PM EST
Where
Lackawanna County, 0.69 mi N of Moscow
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.340, -75.530

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Lackawanna

When
June 28, 2:37 PM EST
Where
Lackawanna County, 0.69 mi N of Moscow
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.340, -75.530

Strong thunderstorm winds brought down three trees on Spring Hill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901835, 901838, 901841, 901843, 901844, 901845, 901848, 901846, 901849, 901852.